Arizona, 2010High Wind in Arizona, April 29, 2010
April 29, 2010 · NWS TWC · 1 event in 1 county or zone
An unseasonably cold Pacific storm system entered Arizona on April 29th. As the storm and its associated cold front entered southeast Arizona, strong winds were focused well ahead of the cold front across Cochise County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold Pacific storm system entered Arizona on April 29th. As the storm and its associated cold front entered southeast Arizona, strong winds were focused well ahead of the cold front across Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 29, 9:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 29, 9:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST THU APR 29 2010
.SYNOPSIS...A STRONG AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD
FRONT WILL CONTINUE TO MOVE ACROSS THE INTERMOUNTAIN WEST TODAY...
ACCOMPANIED BY STRONG WINDS. SHOWERS MAY ALSO DEVELOP BY
TONIGHT...INCLUDING ACCUMULATING SNOW IN THE SOUTHERN WHITE
MOUNTAINS BY FRIDAY MORNING. MUCH COOLER AND UNSETTLED CONDITIONS
ARE EXPECTED BEHIND THE FRONT FRIDAY...WITH BELOW AVERAGE
TEMPERATURES CONTINUING THROUGH THE WEEKEND BEFORE A STRONG WARMING
TREND ENSUES NEXT WEEK.
&&
.DISCUSSION...COLD FRONT SPLITTING SE AZ THIS MORNING WITH WEST
WINDS NOW EVIDENT AT KCGZ. COLDEST AIR ALOFT WILL PUSH SOUTHWARD
INTO AREA THIS AFTERNOON AND EVENING. WEDGE OF BETTER ALTHOUGH
LIMITED MOISTURE WAS INDICATED ON MORNING KTUS SOUNDING WITH NEARLY
0.60 INCH PRECIPITABLE WATERS. THIS STILL REFLECTED PARTLY BY 40
DEGREE SURFACE DEW POINTS AND MID CLOUDS OVER MOUNTAINS. COLDER AIR
WILL TRY TO SQUEEZE SOME PRECIP OUT OF THIS MOISTURE BEFORE AIRMASS
DRIES OUT TOO MUCH. AS FOR THE BIGGEST IMPACT...WINDS...THEY ARE
INCREASING ACCORDING TO HOYLE WITH HEADLINES TAKING EFFECT AT 11 AM.
KDUG JUST NOW REACHING ADVISORY CRITERION FOR SUSTAINED WINDS WITH
HIGH WIND WARNING LEVELS FOR GUSTS LATER TODAY.
CURRENT FORECAST GENERALLY HANDLES ALL ASPECTS WELL AND DO NOT
ANTICIPATE ANY CHANGES TO THE SHORT TERM THIS MORNING. WILL TAKE A
CLOSER LOOK AT TEMPERATURE/SNOW LEVEL ASPECT LATER THIS
AFTERNOON...FOCUSING ON TONIGHT THROUGH FRIDAY NIGHT PERIOD WHEN
THEY WILL HAVE THE GREATEST DEPARTURE FROM NORMAL...KD
&&
.PREV DISCUSSION...PRESSURE GRADIENT CONTINUES TO TIGHTEN ACROSS THE
AREA THIS MORNING. AT 2 AM...SOME MOUNTAIN LOCALS HAD GUSTS IN THE
35-45 MPH RANGE. STILL LOOKING A VERY WINDY CONDITIONS HITTING
COCHISE COUNTY TODAY...THUS WILL CONTINUE THE HIGH WIND WARNING
THERE SINCE GUSTS UP TO 60 MPH ARE POSSIBLE THIS AFTERNOON. ALSO
EXPECTING CRITICAL FIRE WEATHER CONDITIONS LATER TODAY EAST OF
TUCSON. CHECK FIRE WEATHER SECTION BELOW FOR FURTHER DETAILS.
OTHERWISE THE OTHER NOTICEABLE CHANGE WILL BE IN TEMPERATURE WITH
HIGHS 6 TO 16 DEGREES COLDER THAN WEDNESDAY...WITH BIGGEST CHANGE
FROM TUCSON WEST.
MUCH COLDER AIR OVERSPREADING THE AREA TONIGHT FROM THE NORTH AS
UPPER TROUGH CONTINUES TO DEEPEN OVER THE AREA. PRECIPITATION
CHANCES INCREASES ACROSS THE AREA WITH SOME ACCUMULATING SNOW IN THE
WHITES AFTER MIDNIGHT.
MUCH COOLER BUT NOT AS WINDY FRIDAY WITH A SLIGHT CHANCE OF SHOWERS.
REMAINING MUCH COOLER THAN NORMAL THIS WEEKEND AS THE CALENDAR
CHANGES TO MAY. WILL MAINTAIN LOW END POPS ACROSS THE AREA AS
DISTURBANCES ALOFT MOVE THROUGH IN NORTHERLY FLOW ALOFT.
WARMING TREND NEXT WEEK BUT HOW MUCH. LATEST GFS BUILDS VERY STRONG
UPPER RIDGE OVER THE AREA TUESDAY AND WEDNESDAY RESULTING IN HIGHS
90S TO NEAR 100 FROM TUCSON WEST. HOWEVER THE OPERATIONAL RUN OF THE
GFS IS NOT BEING SUPPORTED BY THE GFS ENSEMBLES. THE ECMWF LOOKS
MUCH MORE REASONABLE WITH A GRADUAL WARMING TREND.
&&
.AVIATION...FEW-SCT MID LEVEL CLOUDS AT 7-10K FT AGL WILL PERSIST
THROUGH THE NIGHT. SURFACE WINDS WILL CONTINUE TO INCREASE TODAY
WITH SWLY/WLY SURFACE WINDS AT 25-35 KTS WITH GUSTS TO AROUND 50 KTS
EAST OF KTUS...AND 15-25 KTS WITH GUSTS UP TO 40 KTS FROM KTUS
WESTWARD. THESE STRONG WINDS WILL PERSIST THROUGH 03Z FRIDAY AND
THEN SLOWLY DIMINISH THROUGH THE EVENING AND OVERNIGHT HOURS
TONIGHT. SURFACE WINDS AFTER 08Z FRIDAY IN VALLEY LOCATIONS WILL
GENERALLY BE SLY/SWLY AT 5-15 KTS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A PACIFIC STORM SYSTEM MOVING INTO THE REGION WILL
CONTINUE TO RESULT IN STRONG AND GUSTY WINDS ACROSS SOUTHEAST
ARIZONA TODAY. THE STRONGEST WINDS ASSOCIATED WITH THIS SYSTEM ARE
EXPECTED TODAY ACROSS THE EASTERN THIRD OF SOUTHEASTERN ARIZONA.
SUSTAINED 20-FOOT WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH
ARE EXPECTED ACROSS PIMA...SANTA CRUZ AND SOUTHEAST PINAL COUNTIES.
WIND SPEEDS OF 25 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH ARE
LIKELY THIS AFTERNOON AND EARLY THIS EVENING ACROSS MUCH OF
GRAHAM...GREENLEE AND COCHISE COUNTIES.
HOWEVER...AS COOLER AIR MOVES IN WITH THIS STORM...MINIMUM RELATIVE
HUMIDITY VALUES WILL BE MARGINAL. MINIMUM RELATIVE HUMIDITY VALUES
WILL RANGE BETWEEN 18-25 PERCENT FROM TUCSON WESTWARD...AS WELL AS
IN NORTHERN GREENLEE COUNTY. RELATIVE HUMIDITY VALUES ARE EXPECTED
TO BOTTOM OUT IN THE 12-17 PERCENT RANGE ACROSS PORTIONS OF GRAHAM
AND COCHISE COUNTIES. AS A RESULT...A RED FLAG WARNING REMAINS IN
EFFECT FROM 11 AM MST THIS MORNING TO 8 PM MST THIS EVENING FOR
EASTERN PORTIONS OF FIRE WEATHER ZONE 148 BELOW 7000 FEET...IN
GRAHAM AND COCHISE COUNTIES.
WINDS WILL STILL BE BREEZY AT TIMES FOR EASTERN AREAS THROUGH THIS
WEEKEND. HOWEVER...INCREASED CLOUDS...MUCH COOLER TEMPERATURES AND A
SLIGHT CHANCE OF PRECIPITATION SHOULD HELP ALLEVIATE ANY FIRE
WEATHER CONCERNS DURING THIS TIME. DRY AND WARMER CONDITIONS ARE
THEN EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS BACK
ACROSS THE SOUTHWESTERN UNITED STATES.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING TODAY FROM 11 AM TO 8 PM MST FOR PUBLIC ZONE 35.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING PUBLIC ZONE 19.
WIND ADVISORY TODAY 11 AM TO 8 PM MST FOR PUBLIC ZONES 30/34.
RED FLAG WARNING TODAY FROM 11 AM TO 8 PM MST BELOW 7000 FT FOR
EASTERN FIRE WEATHER ZONE 148.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 29, 5:38 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
538 AM MST THU APR 29 2010
AZZ035-300300
COCHISE COUNTY-
538 AM MST THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A HIGH WIND WARNING IS IN EFFECT FROM 11 AM TO 8 PM TODAY. SEE
NPWTWC /WWUS75 KTWC/ FOR MORE INFORMATION. A RED FLAG WARNING IS IN
EFFECT FROM 11 AM TO 8 PM TODAY. SEE RFWTWC /WWUS85 KTWC/ FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY NIGHT...LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE
30S...WITH SOME AREAS IN THE SAN SIMON AND SULPHUR SPRINGS VALLEY
EXPERIENCING A LIGHT FREEZE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-300300-
NORTHERN GREENLEE COUNTY-
538 AM MST THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 8 PM TODAY. SEE
NPWTWC /WWUS75 KTWC/ FOR MORE INFORMATION. THERE IS A CHANCE OF
SNOW SHOWERS TONIGHT ABOVE 6000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A CHANCE OF SNOW WILL CONTINUE ON FRIDAY ABOVE 6000 FEET...WITH
SEVERAL INCHES OF WET SNOW POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ030-034-300300-
UPPER GILA RIVER VALLEY-SANTA CRUZ COUNTY-
538 AM MST THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A WIND ADVISORY IS IN EFFECT THROUGH 8 PM TONIGHT. SEE
NPWTWC /WWUS75 KTWC/ FOR MORE INFORMATION. A RED FLAG WARNING IS
ALSO IN EFFECT FROM 11 AM UNTIL 8 PM TODAY. SEE RFWTWC /WWUS85
KTWC/ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-031>033-300300-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
538 AM MST THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TODAY.
THIS WILL CAUSE AREAS OF BLOWING DUST...WITH VISIBILITIES DOWN TO
NEAR A MILE NEAR PLOWED FIELDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
High Wind, Cochise County
- When
- April 29, 11:00 AM MST to 2:00 PM MST
- Where
- Cochise County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
The ASOS at the Bisbee-Douglas Airport measured a wind gust of 60 mph at 12:31 PM MST. The ADOT weather station at San Simon on Interstate 10 measured a wind gust of 60 mph. Several trained spotters in Cochise County reported wind gusts near 60 mph during the late morning and afternoon hours, with one trained spotter in Hereford reporting minor shingle roof damage at about 1:30 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, April 29, 20101 death · 1 event
- Tornado and Hail in Nebraska, April 29, 2010$650,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, April 29 to 30, 2010$297,000 · 2 in hail · 40 events
- Strong Wind in Massachusetts, April 29, 20104 injured · $193,000 · 13 events
- Strong Wind in Connecticut, April 29, 2010$250,000 · 1 event
- Hail and Damaging Winds in Iowa, April 29, 2010$79,000 · 1.75 in hail · 20 events
- Strong Wind in Connecticut, April 29, 2010$120,000 · 2 events
- Strong Wind in Illinois, April 29, 2010$68,000 · 6 events
- High Wind and Strong Wind in New Mexico, April 29, 2010$44,000 · 86 kt wind · 15 events
- Strong Wind in Rhode Island, April 29, 2010$60,000 · 2 events
- High Wind in Illinois, April 29, 2010$30,000 · 55 kt wind · 4 events
- Tornado and Hail in Kansas, April 29, 2010EF0 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218347.